Pennsylvania, 2002

Flash Flood in Pennsylvania, May 13, 2002

May 13, 2002 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with torrential rains moved across the same regions of southwestern Lehigh County and caused flash flooding of some of the streams in the area during the late afternoon of the 13th. Doppler Radar storm total estimates were between 3 and 4 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with torrential rains moved across the same regions of southwestern Lehigh County and caused flash flooding of some of the streams in the area during the late afternoon of the 13th. Doppler Radar storm total estimates were between 3 and 4 inches. In Lower Macungie Township, the Swabia Creek overflowed and a woman and her son were trapped in the flood waters after her vehicle stalled in three feet of water. They were rescued. In Hosensack, cows were swimming in the fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 12:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 13, 12:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT MON MAY 13 2002

RESENT ZONES TO HEADLINE FOR TORNADO WATCH BOX #300. ALSO ADJUSTED
TEMPS ACROSS SOUTHERN ZONES.

KRUZDLO

--------------------------PREVIOUS AFD----------------------------

SENT OUT A ZONE UPDATE AS WELL AS A REFRESHED RDF. ALSO UPDATED THE
SEVERE WEATHER OUTLOOK.

AS FOR THE ZONES...REWORDED SOME PRECIP...ADJUSTED TEMPS ACROSS THE
SOUTH...AND TWEAKED WINDS...AGAIN MAINLY IN THE SOUTH. THE FLOOD
WATCH WILL REMAIN IN EFFECT AND WILL NOT EXPAND ACROSS SRN ZONES.
WILL NEED TO WATCH THOUGH...AS PW/S ARE NEAR 2.00 INCHES ACROSS THIS
AREA.

00Z/06Z AVN/ETA SOLUTIONS ARE SLIGHTLY DIFFERENT THIS AFTERNOON WITH
THE PLACEMENT OF THE DEVELOPING SURFACE LOW AND ASSOCIATED WARM
FRONT WITH THE AVN BEING FURTHER NORTH. THE PLACEMENT OF THE AVN
H2.5 JET AT 00Z COUPLED WITH SURFACE PRESSURE FALLS ARE CONSISTENT
WITH WHERE IT PUTS THE SURFACE LOW ITSELF. THE SAME GOES FOR THE
ETA. A COMPARISON WITH BOTH THE FORECASTED PLACEMENT OF THE H2.5 JET
AT 12Z COMPARED WITH THE GOES EAST SSMI HIGH DENSITY WIND DATA...
SUGGESTS THE ETA FIELDS ARE MORE IN LINE. THIS WOULD KEEP THE THREAT
OF SEVERE WEATHER FURTHER SOUTH ACROSS THE CWA.

NO OTHER CHANGES IN THE ZONES OR MARINE PACKAGE AT THIS TIME. SCA
REMAINS UP FOR THE WATERS.

KRUZDLO

--------------------------PREVIOUS AFD----------------------------

WET WEATHER TODAY. A FRONTAL SYSTEM DRAPED ACROSS THE FORECAST AREA
WILL MEANDER SOUTH TO PHL THIS MRNG AND THEN HEAD SLOWLY N TO JUST S
OF ABE THIS AFTN AND EVENING. WHILE THIS HAPPENS...INTENSIFYING LOW
PRESSURE FROM THE OHIO VALLEY WILL MOVE E ALONG THE FRONT CROSSING
THE AREA THIS EVENING.

WITH SHWRS AND TSTMS ALREADY GOING ON ACROSS MOST OF THE FCST AREA
FROM PHL NORTHWARD. ENHANCEMENT TO THE PCPN IS EXPECTED DUE TO A
SHORT WAVE MOVING THROUGH THIS MRNG AND THEN AGAIN WITH THE LOW
MOVING THROUGH THIS EVENING. WITH PCP WATER AROUND 1.9 INCHES AND
THE POTENTIAL FOR HEAVY PCPN TO TRAIN...A FLOOD WATCH HAS BEEN
ISSUED. EXPECTED RAINFALL AMOUNTS SHOULD AVG AROUND 1 1/2 INCHES.

THE MAX PCPN SHOULD FALL CLOSE TO THE TRACK OF THE LOW/TRIPLE POINT.
HOWEVER...PINPOINTING THIS LOCATION IS DIFFICULT DUE TO SOME TRAPPED
COOL AIR THAT CAME IN OVERNIGHT... AND THE REASSERTION OF THE SW
FLOW DURING THE DAY PUSHING THE WARM FRONT SLOWLY BACK NORTH.
THINKING IS THAT THE HIGHEST AMNTS WILL PROBABLY BE FROM THE SRN 1/3
OF PA EASTWARD ACROSS CENTRAL NJ.

SEVERE WEATHER POTENTIAL ALSO EXISTS AT AND SOUTH OF THE FRONT. VERY
WARM UNSTABLE AIR AND DYNAMICS COMBINE FOR THE SVR THREAT THIS
AFTN/EVENING. SPC PUTS THE AREA S OF ILG IN MDT THREAT WITH SLGT
RISK COVERING FROM ILG NORTHWARD TO ABE.

AFTER THE FCST STORMINESS MOVES EAST THIS EVENING...COOL DRY AIR
PREVAILS INTO THE MIDDLE OF THE WEEK.

MINOR TIDAL FLOODING ALSO PSBL NE NJ COAST DUE TO HIGH ASTRONOMICAL
TIDES DUE TO THE NEW MOON AND FROM THE NE FLOW.

FCSTID = 9
MPO   59  46  56  39 / 100  70  40  20
ABE   68  48  61  40 / 100  70  30  10
RDG   68  48  61  40 / 100  70  30  10
PHL   73  50  63  45 / 100  70  20   0
12N   59  46  56  39 / 100  70  40  20
SMQ   70  50  63  43 / 100  80  20  10
TTN   70  50  63  43 / 100  80  20  10
MIV   75  52  63  48 / 100  70  10   0
ACY   68  54  63  49 / 100  70  10   0
ILG   73  50  63  45 / 100  70  20   0
DOV   75  52  63  48 / 100  70  10   0
GED   80  53  63  50 / 100  70  10   0
ESN   75  52  63  48 / 100  70  10   0

.PHI...
DE...FLOOD WATCH INTO THIS EVENING FOR ZONE DEZ001.

MD...FLOOD WATCH INTO THIS EVENING FOR ZONE MDZ008.

NJ...FLOOD WATCH INTO THIS EVENING FOR ZONES NJZ001...NJZ007>010...
NJZ012>013...NJZ015>020.

PA...FLOOD WATCH INTO THIS EVENING FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.

MARINE...SCA DEL BAY AND THE NJ/DE COASTS.

RNS

In the hours before

Local storm report, May 13, 10:00 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

550 PM    POMONA                     MD   WIND DAMAGE
05/12/02  KENT                            WIRES DOWN ON
                                          CHURCH

556 PM    CHESTERTOWN                MD   WIND DAMAGE
05/12/02  KENT                            KENT SCHOOL                                        CHURCH
                                          BUILDING DAMAGED                                         W

600 PM    SPRING CITY                PA   WIND DAMAGE
05/12/02  CHESTER                         TREES DOWN

614 PM    WEST VINCENT TWP           PA   WIND DAMAGE
05/12/02  CHESTER                         TREES DOWN

619 PM    WEST CHESTER               PA   TSTM WIND GUST 51KT
05/12/02  CHESTER

625 PM    RIDLEY PARK                PA   WIND DAMAGE
05/12/02  DELAWARE                        TREES AND WIRES DOWN
                                          ALSO IN RIDLEY PK
                                          AND MIDDLETOWN

630 PM    COUNTY WIDE                DE   WIND DAMAGE
05/12/02  KENT                            TREES AND WIRES DOWN
                                          IN SEVERAL LOCATIONS
                                          AROUND THE COUNTY

639 PM    PHILADELPHIA               PA   TSTM WIND GUST 51KT
05/12/02  PHILADELPHIA

650 PM    SOMERDALE                  NJ   SVR TSTM
05/12/02  CAMDEN                          WIND DAMAGE/TREES
                                          WIRES DOWN FROM
                                          GLOUCESTER TWP
                                          TO CHERRY HILL TWP.

650 PM    ALLOWAY                    NJ   WIND DAMAGE
05/12/02  SALEM                           TREES DOWN ALSO
                                          IN QUINTON. ROOF
                                          OFF HOUSE IN
                                          QUINTON

650 PM    WASHINGTON TWP             NJ   WIND DAMAGE
05/12/02  GLOUCESTER                      EST GUST TO 60
                                          MPH. TREES/WIRES
                                          DOWN IN GREENWICH
                                          WOODBURY AND
                                          WENONAH

655 PM    VINELAND                   NJ   WIND DAMAGE
05/12/02  CUMBERLAND                      TREES AND
                                          WIRES DOWN

655 PM    MARLTON                    NJ   WIND DAMAGE
05/12/02  BURLINGTON                      TREES AND
                                          WIRES DOWN
                                          IN EVESHAM AND
                                          TABERNACLE

809 PM    DOVER                      DE   TSTM WIND GUST 74KT
05/12/02  KENT DE

820 PM    GALENA                     MD   WIND DAMAGE
05/12/02  KENT MD                         TREES AND WIRES DOWN

855 PM    VILLAS                     NJ   TSTM WIND GUST 53KT
05/12/02  CAPE MAY

TFG/RNS/JJM
Special weather statement, May 13, 10:14 AM EST, 5 hours 16 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-132115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT MON MAY 13 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A FRONTAL SYSTEM EXTENDING EAST TO WEST ACROSS THE DELAWARE VALLEY
WILL REMAIN NEARLY STATIONARY TODAY DIVIDING A COOL AND WET AIRMASS
TO THE NORTH AND A WARM AND UNSTABLE AIRMASS TO THE SOUTH.

THIS ALREADY UNSTABLE AIRMASS SOUTH OF THE FRONT WILL FURTHER
DESTABILIZE THIS AFTERNOON AS AREAS OF SUNSHINE WARM TEMPERATURES
INTO THE MID 70S TO AROUND 80 DEGREES. THIS WILL IN TURN HELP
TO PRODUCE THUNDERSTORMS...SOME POSSIBLY SEVERE.

FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED DELAWARE EXTREME SOUTHERN NEW JERSEY AND NORTHEAST MARYLAND
UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. AREAS JUST TO THE NORTH...WHICH INCLUDE EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...AND THE REST OF NEW JERSEY ARE UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

IN ADDITION...A FLOOD WATCH WILL REMAIN IN EFFECT FOR EASTERN
PENNSYLVANIA...A GOOD PORTION OF NEW JERSEY...NORTHERN DELAWARE AND
NORTHEAST MARYLAND.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON AND
EVENING...KEEP AN EYE TO THE SKY AND AN EAR TO YOUR WEATHER RADIO...
TO LISTEN FOR FURTHER STATEMENTS AS WELL AS ANY WATCHES OR WARNINGS
WHICH MIGHT BE ISSUED.

IF YOU ARE NEAR A COMPUTER...DETAILED WEATHER INFORMATION CAN ALSO
BE FOUND AT THE FOLLOWING ADDRESS BY TYPING IN SMALL LETTERS...
WWW.NWS.NOAA.GOV/ER/PHI.

KRUZDLO
Special weather statement, May 13, 12:45 PM EST, 2 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ013>026-PAZ060-067>071-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT MON MAY 13 2002

...TORNADO WATCH IN EFFECT UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH...EFFECTIVE UNTIL 700 PM EDT THIS EVENING. THE TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN EASTERN PENNSYLVANIA...
BERKS...CHESTER...MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN DELAWARE...
NEW CASTLE...KENT AND SUSSEX.

IN NEW JERSEY...
MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER...
ATLANTIC...SALEM...CUMBERLAND AMD CAPE MAY.

IN NORTHEASTERN MARYLAND...
CECIL...KENT...QUEEN ANNES...CAROLINE AND TALBOT.

EARLY THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS IS
DEVELOPING FROM SOUTHERN PENNSYLVANIA SOUTHWARD THROUGH CENTRAL
VIRGINIA.  THIS LINE WILL BECOME STRONGER AS IT MOVES NORTHEAST
THROUGH VERY MOIST AND UNSTABLE AIR OVER SOUTHEAST PENNSYLVANIA...
SOUTHERN NEW JERSEY AND THE DELMARVA REGION.  STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.  BECAUSE
OF STRONG WIND PATTERNS ALOFT...THERE IS ALSO THE RISK OF TORNADOS
WITH SOME THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO/TV STATION FOR
THE LATEST UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS.  YOU CAN
ALSO CHECK OUR WEATHER SERVICE WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/PHI

AMC
Local storm report, May 13, 2:00 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM    BOYERTOWN                  PA   HAIL
05/13/02  BERKS                           0.75 INCH

JJM
Special weather statement, May 13, 2:00 PM EST, 1 hour 30 minutes before
NJZ012>014-020-026-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON MAY 13 2002

...MINOR TIDAL FLOODING IS POSSIBLE AROUND THIS EVENING/S HIGH
TIDE...

TODAY/S ONSHORE WIND FLOW IN COMBINATION WITH THE HIGH ASTRONOMICAL
TIDES ASSOCIATED WITH THE NEW MOON MAY RESULT IN SOME MINOR TIDAL
FLOODING THIS EVENING.  THE TIDAL FLOODING MAY BE ENHANCED BY HEAVY
RAINFALL THAT WILL ACCOMPANY THIS EVENING/S THUNDERSTORMS.

THE MINOR TIDAL FLOODING MAY AFFECT THE COUNTIES OF OCEAN...MONMOUTH
AND MIDDLESEX.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS SUSCEPTIBLE TO TIDAL
FLOODING.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

IOVINO
Local storm report, May 13, 3:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM    BOYERTOWN                  PA   HAIL
05/13/02  BERKS                           0.75 INCH

340 PM    LORANE                     PA   FLOODING
05/13/02  BERKS                           FLOODING ALONG
                                          SHELBOURNE ROAD

JJM

The radar

The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lehigh

When
May 13, 3:30 PM EST to 5:30 PM EST
Where
Lehigh County, Southwest Portion
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299960.